Alert archive / Colorado / High Wind Watches in 2018

High Wind Watch 5, NWS Denver/Boulder, CO

April 1, 20188 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Apr 1, 2018, 2:29 PM MDT for 8 counties in Colorado. It took effect at Apr 2, 2018, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 2:29 PM MDT (20:29 UTC)
In effect from
Apr 2, 2018, 9:00 PM MDT
Expired
Apr 2, 2018, 1:46 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS75 KBOU 012029
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
229 PM MDT Sun Apr 1 2018

COZ042-044-046>051-020530-
/O.NEW.KBOU.HW.A.0005.180403T0600Z-180403T2100Z/
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, 
Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, 
Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
229 PM MDT Sun Apr 1 2018

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from late Monday night through Tuesday
afternoon. 

* TIMING...Late Monday night through Tuesday afternoon. 

* WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible. 

* IMPACTS...Hazardous driving conditions caused by strong cross
  winds will pose a risk for drivers of light weight and high 
  profile vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
928 
WWUS75 KBOU 020252
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
852 PM MDT Sun Apr 1 2018


COZ042-044-046>051-021100-
/O.CON.KBOU.HW.A.0005.180403T0600Z-180403T2100Z/
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, 
Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, 
Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
852 PM MDT Sun Apr 1 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY AFTERNOON...

* TIMING...Late Monday night through Tuesday afternoon.

* WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible.

* IMPACTS...Hazardous driving conditions caused by strong cross 
  winds will pose a risk for drivers of light weight and high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly. Continue to monitor the latest forecasts.

&&

$$
959 
WWUS75 KBOU 021027
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
427 AM MDT Mon Apr 2 2018

COZ042-044-046>051-021830-
/O.EXT.KBOU.HW.A.0005.180403T0300Z-180403T1800Z/
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, 
Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, 
Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
427 AM MDT Mon Apr 2 2018

...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH
TUESDAY MORNING...

* TIMING...Late this evening through Tuesday morning.

* WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible.

* IMPACTS...Hazardous driving conditions, caused by strong cross
  winds will pose a risk for drivers of light weight and high
  profile vehicles. Interstates 70 and 76, east of Denver to the
  Kansas and Nebraska statelines, will be especially susceptible 
  to these strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly. Continue to monitor the latest forecasts.

&&

$$
197 
WWUS75 KBOU 021946
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
146 PM MDT Mon Apr 2 2018

...HIGH WINDS EXPECTED FOR THE MOUNTAINS TONIGHT AND EASTERN
PLAINS TUESDAY..

.A strong cold front will sweep across the plains tonight. Behind
the front, strong northwest winds 30-45 mph with gusts to 60 mph 
are expected Tuesday morning. Winds should weaken below warning 
levels by midday. Elsewhere in the mountains, strong subsidence 
combined with strong mountain top flow out of the west-northwest 
should lead to sustained winds 50-65 mph with gusts to 80 mph 
during the early morning hours Tuesday. The strongest winds should
occur across the Continental Divide and the higher east slope 
foothills between I-70 and the Wyoming border. Some of these 
stronger winds may reach the wind prone areas from Boulder to 
Golden and western Fort Collins. Winds along I-25 north of Fort 
Collins will also be strong for a period, potentially impacting 
high profile vehicles tonight and Tuesday morning. The winds 
should weaken below warning levels by just before sunrise Tuesday.

COZ042-044-046>051-030400-
/O.UPG.KBOU.HW.A.0005.180403T0300Z-180403T1800Z/
/O.NEW.KBOU.HW.W.0005.180403T0600Z-180403T1800Z/
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Agate, 
Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, 
Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
146 PM MDT Mon Apr 2 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
TUESDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from midnight tonight to noon MDT
Tuesday. The High Wind Watch is no longer in effect. 

* TIMING...Late this evening through Tuesday morning.

* WINDS...Northwest 30 to 40 mph and gusts up to 60 mph possible.

* IMPACTS...Hazardous driving conditions, caused by strong cross
  winds will pose a risk for drivers of light weight and high
  profile vehicles. Interstates 70 and 76, east of Denver to the
  Kansas and Nebraska state lines, will be especially susceptible
  to these strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. 

&&

$$

COZ033>036-038-039-030400-
/O.NEW.KBOU.HW.W.0005.180403T0300Z-180403T1200Z/
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
Including the cities of Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes,
Bailey, Central City, Evergreen, Georgetown, Idaho Springs, 
Westcreek, Fort Collins, Hereford, Loveland, Nunn, Arvada, 
Boulder, Golden, Lakewood, and Longmont
146 PM MDT Mon Apr 2 2018

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT
TUESDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 9 PM this evening to 6 AM MDT
Tuesday. 

* TIMING...Late tonight into early Tuesday morning.

* WINDS...West-Northwest 45-60 mph and gusts up to 80 mph possible.

* IMPACTS...Hazardous driving conditions, caused by strong cross
  winds will pose a risk for drivers of light weight and high
  profile vehicles. Interstate 70 through the mountains and
  Interstate 25, especially north of Fort Collins to the Wyoming 
  border, will be especially susceptible to these strong winds.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. 

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Apr 1, 1:11 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 1, 1:11 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
111 PM MDT Sun Apr 1 2018

.UPDATE...
Issued at 111 PM MDT Sun Apr 1 2018

Adjusted max temperatures today downward again due to the stronger
inversion, especially over the western urban corridor and east
over Lincoln County where thicker high clouds are inhibiting the
weakening of the inversion, as well as over the northern border
due to snow cover.

UPDATE Issued at 1123 AM MDT Sun Apr 1 2018

Have adjusted sky forecast as some slight upslope flow continues
to keep low clouds and hazy conditions into Boulder and southern
Larimer counties. Expecting this to clear out by early afternoon,
but light upslope flow should continue - so it may prove a
problem. Will be decreasing high temperatures over this area as
well as over the northern state border where clouds hung around
longer and measurable snow fell.

With a high confidence situation with tomorrow's fire weather
concerns, will upgrade the Fire Weather Watch to a Red Flag
Warning. See the Fire Weather Section below for details.

UPDATE Issued at 634 AM MDT Sun Apr 1 2018

A WSW-ENE oriented jet induced snow band continues to march south
across northern Colorado this morning. Currently this band
stretches from Summit County in the mountains over Boulder County
and stretching out to northern Washington County. Watching the
trend on radar and on water vapor satellite, the band is
dissipating, and should be gone by 9 AM or within the hour. Some
light snow will likely make it into the Denver Metro area but with
little accumulation. Hi-res model soundings show clearing skies by
10-11 AM, for a mostly clear rest of the holiday day.

&&

.SHORT TERM...(Today and tonight)
Issued at 312 AM MDT Sun Apr 1 2018

A strong northwesterly flow aloft is over the cwa this morning,
with a jet max expected to shift east of the region by late
morning. Enhanced bands of moderate to heavy snowfall developed
over the northern tier of counties overnight, with highway cams
from around Julesburg showing accumulating snowfall on the
roadways. As a result, we issued a Winter Weather Advisory for
Logan and Sedgwick counties until 9 am mdt to account for the
potential impact along I-76 from Sterling northeast to the NE
stateline. Will allow the highlight to continue as those bands
could persist early this morning then gradually improve by the
time the highlight expires. Low clouds anchored along the Front
Range this morning with low level east/southeast surface winds.
Best chc of snowfall this morning will be through 15z where the
current highlight is located, with isolated snow showers
dissipating elsewhere near the the foothills north of Denver by
that time. Dome of surface high pressure will continue to move
east today, with a persistent southeasterly wind flow across the
plains in its wake, resulting in a Denver cyclone. Lows clouds on
the west side of the Denver area should start to break up by 12z,
as sfc winds could become more west/northwesterly there. Overall
should see temperatures climbing back to around 60 in Denver,
with coolest readings over the far northeast plains where the best
snow cover will be. For tonight, any lingering snow showers in
the mountains will dissipate by early this evening with NAM12
spatial cross-sections showing increasing stability and favorable
mountain wave development after 06z. Not much downward
translation however, so strongest gusts will be above timberline
and on the east facing slopes above 9 thousand feet, potentially
in the 55-65 mph range.

.LONG TERM...(Monday through Saturday)
Issued at 312 AM MDT Sun Apr 1 2018

A warm westerly flow will prevail Monday ahead of an upper level
trough over the Northern Rockies. A surface lee trough will form
over eastern Colorado. This will produce gusty westerly winds
Monday afternoon. This will help to warm temperatures, with
readings climbing into lower to mid 70s across northeast Colorado.
Along with the windy conditions, relative humidities will fall
into the teens. The lowest relative humidities will be found over
Lincoln county where a Fire Weather Watch is effect.

A cold front will race south across eastern Colorado Monday
evening. Orographic lift over the mountains, lift from the jet,
and northeast upslope flow are expected to produce rain and snow
showers Monday night. It should get cold enough for snow across
the plains after midnight. The best lift and moisture will be
short lived and dry conditions are expected by Tuesday morning.
Much cooler temperatures will prevail Tuesday. Gusty north winds
will linger through Tuesday over the eastern plains.

For Wednesday through Saturday, the weather pattern across the
country is setting to be a ridge over western North America with a
large trough over the eastern states. This leaves Colorado under
a northwest to west-northwest flow aloft. Details at this time are
a little fuzzy. General trend has been some moisture embedded in
the flow aloft to produce light mountain snow at times. East of
the mountains are expected to be dry. Temperatures should be mild
with reading slightly above normal. However, colder air will
linger just northeast of Colorado. If a system embedded in the
flow aloft ends up being stronger than advertised, this could pull
the colder air into Colorado.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1123 AM MDT Sun Apr 1 2018

Light upslope winds are keeping MVFR ceiling restrictions and hazy
conditions over BJC and north into southern Larimer County and
western Weld County, with VFR for the other for the terminals.
Should see ceilings continue to lift over the next few hours but
the light upslope flow may keep it around. Denver cyclone
currently just west of DEN bringing southeasterly winds of 8-13
kts to KDEN, northeast to KBJC, and northwest to KAPA. The cyclone
should weaken leaving northeasterly winds over the terminals by
noon, transitioning to drainage tonight.

&&

.FIRE WEATHER...
Issued at 1123 AM MDT Sun Apr 1 2018

Looking to tomorrow, a dry, warm and windy airmass will push into
the area ahead of a strong cold front later tomorrow night.
Humidity will be near 10 percent while west to southwesterly winds
will increase to 20 to 35 mph. Due to limited precipitation east
of the Palmer Divide into eastern Elbert and Lincoln counties,
fuels are still a concern there. High confidence situation to
upgrade the Fire Weather Watch to a Fire Weather Warning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Monday for COZ246-247.

&&

UPDATE...Kriederman
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Kriederman
FIRE WEATHER...Kriederman
Hazardous weather outlook, Apr 1, 11:52 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1152 AM MDT Sun Apr 1 2018

COZ030>051-021800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1152 AM MDT Sun Apr 1 2018

...HIGH FIRE DANGER ON MONDAY EAST OF THE PALMER DIVIDE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Light snow will be decreasing over the northern mountains through
early afternoon. Otherwise skies will be clearing across the area
by noon with warming temperatures.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

It will be warm, dry, and windy Monday, which will increase the
Fire Danger over eastern Colorado, specifically east of the Palmer
Divide where west winds will gust will be as high as 40 mph with
humidity near 10 percent. A cold front will push through the area
Monday evening bringing a chance for light rain and snow Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Apr 1, 9:39 AM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
939 AM MDT SUN APR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     SNOW             2 SE BRECKENRIDGE       39.48N 106.03W
04/01/2018  M0.6 INCH        SUMMIT             CO   PUBLIC

            0.6 INCH SNOW SINCE 11PM, MARCH 31, 2018;
            STORM TOTAL SINCE 11PM, MARCH 31: 0.6 INCH.

&&
Local storm report, Apr 1, 9:40 AM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
940 AM MDT SUN APR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     SNOW             3 NNW MARKS BUTTE       40.86N 102.52W
04/01/2018  M4.0 INCH        SEDGWICK           CO   PUBLIC

            STORM TOTAL. 0.23 INCHES OF LIQUID.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:42 PM MDTWinter Weather AdvisoryBOULogan, Sedgwick9 hr
Apr 1, 11:49 AM MDTRed Flag WarningBOUElbert, Lincoln32 hr

Nearby

High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.